BAKERSFIELD, Calif. (KGET) – We’re hearing more and more about the proliferation of fentanyl on the streets and in our schools – a troubling trend given the drug’s high level of toxicity.
But what does the prevalence of fentanyl in its many forms mean for school officials who may encounter the drug – most commonly in pill form – while investigating a tip or suspicious behavior on campus? Or, for that matter, for parents? Are they themselves in danger? Can simply touching an illicit fentanyl pill harm you? Maybe kill you?
The question has relevance in light of reports from Chipman Junior High School earlier this month that a school official was hospitalized after coming in contact with a quantity of fentanyl pills allegedly brought to campus by a 13-year-old student. The unidentified school official was said to be stable.
Chances are good the decision to hospitalize the school official was simply out of an abundance of caution – because reports of overdoses from incidental contact are more myth than fact. The chief culprits in this myth-making? Media –and perhaps law enforcement.
Exhibit A is a video produced by the San Diego County Sheriff’s Department two years ago of a deputy supposedly overdosing from fentanyl. It went viral, with more than 5 million views in two months. Thing is, the video was staged, and critics say it created widespread, unjustified fears. Fears that, two years later, persist.
According to the California Department of Public Health, which cites a report by the American College of Medical Toxicology and the American Academy of Clinical Toxicology, the risk of clinically significant exposure from accidental contact with the skin is extremely low. Skin absorption, the report says, is unlikely to cause opioid toxicity.
Inhalation of drug particles suspended in the air may also be a concern, but industrial producers of fentanyl – who must closely monitor their labs – say an unprotected person would have to be exposed to a high airborne concentration continuously for nearly three and a half hours to be affected in a way equal to the effects of a dosage of morphine typically prescribed for pain relief.
Everyone – parents, school officials, first responders, should try to minimize or eliminate contact with the skin, eyes, mouth and nose.
When practical, wear latex gloves. If the fentanyl is in powder form, wear an N-95 mask. Use caution – but know that touching a fentanyl pill, or simply being in the same room as an undisturbed quantity of fentanyl – will not – by itself – harm you. Now – ingesting a pill or intentionally inhaling its heated vapors – can kill you. Kern County’s 600 fentanyl overdose victims since 2019 testify to that.